Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How uncomfortable do side effects have to be before you know you need a change?
Oct 26, 2010

Almost exactly 2 weeks after I started my first HIV treatment with Atripla I noticed a small rash on my arm. It wasnt anything big. The next morning the rash moved to both arms around my neck and chest and back, also my ears became swollen and hot to the touch. The next day after that with out any sign of things getting any better I decided to see my specialist. When I called for an appointment they said she that she was out of town. I asked to see anybody. The rash felt like a fever but I only had a temp of 98 degrees. It looked like a burn and my ear was so swollen red and still hot. The Dr. I saw (actually three came in) said I should try to use some Calamine lotion and continue to take my Zyrtec (I take for my allergies)and to call if it gets worse. I was unable to sleep for a second night due to the discomfort. The next morning I called and explained that I had gone two nights with no sleep, the rash spread to my nose and it began to swell and above my eyebrows also was red and puffy and my lips were tingling. This is all despite the fact that I continued with the Zyrtec and used the Calamine lotion throughout the day. I called and they advised me to not take any more. I saw a dermatologist the today and she asked to take pictures. (Oh by the way the only rash that did get better was my ears everything else just kept getting worse). She said yes that I needed to stay off of the Atripla (but shes a dermatologist) My question is really I have no idea how bad Bad has to before I needed to discontinue the Atripla. Ive only missed one night so far since they advised me to discontinue the Atripla, the dermatologist prescribed me Hyroxyzine and Methylprednisolone for the treatment of the rash, since not taking the Atripla last night the burning fever feeling is gone and the tingling lips has also gone but a terrible itch has taken over. Do these drug and Atripla work ok so that since I only missed one night so far of the Atripla I can go back on it, I so afraid of not taking it. My CD4 count before I started Atripla was 430 and my Specialist, who is out of town, said that it was really up to me if I wanted to start it I was still feeling well but that now they have started to think earlier is better. I have no point of reference or pictures or anything to show me just how bad Bad can be before I really should stop the Atripla. All I know is that I havent slept in two days, just in total misery with first the heat and now the itching and like I said my dermatologist requested to take pictures. Please if you can help me if its not too late to get back on the Atripla, my specialist's next available appointment that i made isnt for a month from now and Im sure that would be too long to start taking it again and give the virus a chance to mutate. Thanks Oh, and PS should I be concerned with the Methylprednisolone, I read it can supress your immune system?

Response from Dr. Henry

You need to be seen by an HIV specialist to determine if you should switch to a different HIV med (ie switch the efavirenz to a boosted protease inhibitor or raltegravir) or perhaps stop HIV Meds (often would add a boosted protease inhibitor to protect the efavirenz and other meds from development of resistance). Your rash sounds impressive-if due to the efavirenz-usually can treat through the rash which usually gets better after 1-2 weeks. KH



Previous
Switching Meds
Next
atripla and difficulty sleeping

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement